Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

Differential operators on some nilpotent orbits


Authors: T. Levasseur and J. T. Stafford
Journal: Represent. Theory 3 (1999), 457-473
MSC (1991): Primary 14L30, 16S32, 17B20, 58F06
DOI: https://doi.org/10.1090/S1088-4165-99-00084-9
Published electronically: December 3, 1999
MathSciNet review: 1719509
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In recent work, Astashkevich and Brylinski construct some differential operators of Euler degree $-1$ (thus, they lower the degree of polynomials by one) on the coordinate ring $\mathcal{O}({\mathbb O}_{\min}(\mathfrak{g}))$ of the minimal nilpotent orbit $\mathbb O_{\min}(\mathfrak{g})$ for any classical, complex simple Lie algebra $\mathfrak{g}$. They term these operators ``exotic'' since there is ``(apparently) no geometric or algebraic theory that explains them''.

In this paper, we provide just such an algebraic theory for ${\mathfrak{sl}}(n)$ by giving a complete description of the ring of differential operators on $\mathbb O_{\min}({\mathfrak{sl}}(n)).$ The method of proof also works for various related varieties, notably for the Lagrangian submanifolds of the minimal orbit of classical Lie algebras for which Kostant and Brylinski have constructed exotic differential operators.


References [Enhancements On Off] (What's this?)

  • 1. A. Astashkevich and R. Brylinski, Exotic Differential Operators on Complex Minimal Nilpotent Orbits, \underline{in} ``Advances in Geometry'', (Progress in Math., Vol. 172), Birkhäuser, Boston, 1998. CMP 99:07
  • 2. J.-E. Björk, The Auslander condition on Noetherian rings, \underline{in} ``Séminaire d'Algèbre P. Dubreil et M.-P. Malliavin'' (Lecture Notes in Math. No. 1404), Springer-Verlag, Berlin/New York, 1989. MR 90m:16002
  • 3. W. Borho and H. Kraft, Über die Gelfand-Kirillov Dimension, Math. Annalen, 220 (1976), 1-24. MR 54:367
  • 4. J.-F. Boutot, Singularités rationnelles et quotients par les groupes réductifs, Inventiones Math., 88 (1987), 65-68. MR 88a:14005
  • 5. W. Bruns and J. Herzog, Cohen-Macaulay rings, Cambridge Univ. Press, Cambridge, 1996. MR 95h:13020
  • 6. R. Brylinski and B. Kostant, Minimal representations of $E_6$, $E_7$ and $E_8$ and the generalized Capelli identity, Proc. Nat. Acad. Sci. USA, 91 (1994), 2469-2472. MR 96a:22026
  • 7. -, Minimal representations, geometric quantization and unitarity, Proc. Nat. Acad. Sci. USA, 91 (1994), 6026-6029. MR 95d:58059
  • 8. -, Nilpotent orbits, normality and Hamiltonian group actions, J. Amer. Math. Soc., 7 (1994), 269-298. MR 94g:22031
  • 9. -, Differential Operators on conical Lagrangian manifolds, \underline{in} ``Lie Theory and Geometry: in Honor of B. Kostant'', (Progress in Math., Vol. 123), Birkhäuser, Boston, 1994. MR 96h:58076
  • 10. -, Lagrangian models of minimal representations of $E_6$, $E_7$ and $E_8$, \underline{in} ``Functional Analysis on the Eve of the $21$st Century: in Honor of I. M. Gelfand'', (Progress in Math., Vol. 131), Birkhäuser, Boston, 1995. MR 96m:22025
  • 11. D. Garfinkle, A new construction of the Joseph ideal, Ph. D. Thesis, M.I.T., 1982.
  • 12. S. Helgason, Differential Geometry, Lie Groups and Symmetric Spaces, Academic Press, New York, 1978. MR 80k:53081
  • 13. Y. Ishibashi, Nakai's conjecture for invariant subrings, Hiroshima Math. J., 15 (1985), 429-436. MR 87b:13003
  • 14. G. Kempf, On the collapsing of homogeneous bundles, Inventiones Math., 37 (1976), 229-239. MR 54:12799
  • 15. G. R. Krause and T. H. Lenagan, Growth of Algebras and Gelfand-Kirillov Dimension, Pitman, Boston 1985. MR 86g:16001
  • 16. H. Kraft, Geometrische Methoden in der Invarianttentheorie, Vieweg, 1984. MR 86j:14006
  • 17. H. Kraft and C. Procesi, Closures of conjugacy classes of matrices are normal, Inventiones Math., 53 (1979), 227-247. MR 80m:1403
  • 18. -, On the geometry of conjugacy classes in classical groups, Comment. Math. Helv., 57 (1982), 539-602. MR 85b:14065
  • 19. T. Levasseur, Anneaux d'opérateurs differentiels \underline{in} ``Séminaire d'Algèbre P. Dubreil et M.-P. Malliavin'' (Lecture Notes in Math. No. 867), Springer-Verlag, Berlin/New York, 1981. MR 84j:32009
  • 20. -, Grade des modules sur certains anneaux filtrés, Comm. in Algebra, 9 (15) (1981), 1519-1532. MR 83k:13006
  • 21. -, La dimension de Krull de $U(sl(3))$, J. Algebra, 102 (1986), 39-59. MR 87m:17019
  • 22. -, Relèvements d'opérateurs différentiels sur les anneaux d'invariants \underline{in} ``Colloque en l'honneur de J. Dixmier'' (Progress in Math., Vol. 92), Birkhäuser, Boston, 1990. MR 92f:16033
  • 23. T. Levasseur, S. P. Smith and J. T. Stafford, The minimal nilpotent orbit, the Joseph ideal and differential operators, J. Algebra, 116 (1988), 480-501. MR 89k:17028
  • 24. T. Levasseur and J. T. Stafford, Rings of Differential Operators on Classical Rings of Invariants, Mem. Amer. Math. Soc. 81, No. 412, 1989. MR 90i:17018
  • 25. M. Lorenz, Gelfand-Kirillov Dimension, Cuadernos de Algebra, No. 7 (Grenada, Spain), 1988.
  • 26. I. M. Musson, Rings of differential operators on invariant rings of tori, Trans. Amer. Math. Soc., 303 (1987), 805-827. MR 88m:32019
  • 27. D. I. Panyushev, Rationality of singularities and the Gorenstein property for nilpotent orbits, Funct. Anal. Appl., 25 (1991), 225-226. MR 92i:14047
  • 28. V. L. Popov and E. B. Vinberg, Invariant Theory, \underline{in} ``Algebraic Geometry IV'', (Eds: A. N. Parshin and I. R. Shafarevich), Springer-Verlag, Berlin/Heidelberg/New York, 1991.
  • 29. G. W. Schwarz, Lifting differential operators from orbit spaces, Ann. Sci. École Norm. Sup., 28 (1995), 253-306. MR 96f:14061
  • 30. R. P. Stanley, Hilbert functions of graded algebras, Adv. in Math., 28 (1978), 57-83. MR 58:5637
  • 31. M. Van den Bergh, Differential operators on semi-invariants for tori and weighted projective spaces, \underline{in} ``Séminaire d'Algèbre P. Dubreil et M.-P. Malliavin'' (Lecture Notes in Math. No. 1478), Springer-Verlag, Berlin/New York, 1991. MR 93h:16046

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (1991): 14L30, 16S32, 17B20, 58F06

Retrieve articles in all journals with MSC (1991): 14L30, 16S32, 17B20, 58F06


Additional Information

T. Levasseur
Affiliation: Département de Mathématiques, Université de Brest, 29285 Brest, France
Email: Thierry.Levasseur@univ-brest.fr

J. T. Stafford
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Email: jts@math.lsa.umich.edu

DOI: https://doi.org/10.1090/S1088-4165-99-00084-9
Keywords: Reductive Lie algebras, nilpotent orbits, differential operators, geometric quantization
Received by editor(s): September 7, 1999
Received by editor(s) in revised form: October 13, 1999
Published electronically: December 3, 1999
Additional Notes: The research of both authors was supported in part by NSF grant NSF-G-DMS 9801148
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society